NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 12, 6:51 AM EST, 9 minutes earlier.
Area forecast discussion, Dec 12, 6:51 AM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
651 AM EST Sat Dec 12 2020
.SYNOPSIS...
A low pressure system will pass through the Great Lakes region
today, and the trailing cold front will move across the area
Sunday. Another low will pass south of the area Monday. High
pressure will build to the north Tuesday, then yet another low
pressure system will likely affect our region Wednesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Low pressure is located over Illinois this morning, moving
northeast toward the Great Lakes region today. Fog has become a
little more widespread across central Maryland and into northern
Virginia. Based on observations and traffic cams, dense fog
doesn't seem especially widespread. Have covered this with a
short term forecast, although a short dense fog advisory is not
out of the question.
Expect more clouds than sun today under the influence of the warm
advection regime ahead of the low pressure system. Some periods of
sun are possible though, especially toward central Virginia.
Most of the day will be dry across the entire area, but later
this afternoon, some showers along a pre-frontal trough will
approach the Appalachians. These should generally fall apart
this evening as they outrun forcing and encounter downsloping
east of the mountains. There could be some sprinkles though.
Late tonight, a few showers could cross far southern Maryland as
a secondary axis of moisture pushes northeastward.
Temperatures will remain well above normal for mid December with
highs in the mid 50s to mid 60s and lows in the 40s to lower
50s.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As the low moves into Quebec Sunday, the trailing cold front
will cross the area. Forcing and moisture will be very limited
along the front, so dry conditions are expected. Winds may be a
bit gusty, but temperatures will remain mild (50s-mid 60s except
along the Allegheny Front) since cold advection will be
delayed. Some stratocumulus may prevent complete clearing,
especially for locations north/west of Washington.
Weak high pressure will nose in north of the area Sunday night.
However, a compact southern stream trough will be driving an
area of low pressure across the southeastern states. The low
will reach North Carolina/southern Virginia by Monday morning.
Precipitation will likely spread northward into the area very
late Sunday night, with the bulk of the precipitation falling by
early afternoon Monday. Potent lift from the shortwave and an
upper jet streak will result in QPF amounts potentially
exceeding an inch across southern parts of the CWA. There is
still some model spread on the precipitation gradient, though
the bulk of our CWA will likely get at least a little. Then the
question turns to precipitation type. Temperatures/thermal
profiles will be somewhat marginal, and forecast dew points in
the lower to mid 30s don't allow a lot of room for wet bulb
cooling either. Thus think this will be largely an elevation-
driven event. Lower elevations could certainly see snow, though
accumulations would likely be dependent on heavier
rates/banding. It does appear like temperatures will be warm
enough near/southeast of I-95 for just a chilly rain. Beyond
that, I'm not terribly comfortable with the accumulation
forecast in the mountains. The warm side of the envelope could
result in marginal advisory (or less) accumulations, while a
colder, mostly-snow solution could result in some fairly
substantial totals along the ridgetops. Luckily it's still a few
days away.
Precipitation will quickly exit during the afternoon and
temperatures will likely be able to warm into the 40s. Chilly
northwest winds will bring most of the area below the freezing
mark Monday night.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Strong Canadian high pressure will build north of the Great Lakes
Tuesday, shifting eastward toward Quebec and northern New England
Tuesday night. The resultant weather locally will be dry conditions
under a light northerly flow and below normal temperatures in the
30s to low 40s Tuesday. By Tuesday night, winds will turn more
northeasterly as the high to the north migrates eastward. Clouds
will be on the increase as well ahead of a broad area of low
pressure extending from the northern Gulf Coast into the Tennessee
Valley, as WAA aloft increases. Lows Tuesday night will be on the
cold side thanks to the strong high to our north, with temperatures
in the 20s for much of the area, hovering near 30 degrees in the
cities and near the Bay.
By Wednesday morning, an upper level trough will be digging south
and east across the Mississippi River Valley, taking aim toward the
TN/OH Valley's. The aforementioned area of low pressure is progged
to consolidate over the eastern Carolinas Wednesday afternoon,
strengthening as it tracks along or just east of the Delmarva
Peninsula Wednesday night. At the same time, the upper trough will
take on a negative tilt as it approaches the Ohio Valley late
Wednesday and the right entrance of the jet positions itself nicely
in terms of upward motion and divergence aloft centering over the
CWA.
Precipitation associated with the system will overspread the area
Wednesday morning, a touch slower with the latest model runs, while
much of the area is at or below freezing. This will allow for snow
to the be the favored ptype initially. The model trends with the
high over or near Quebec have been stronger, helping to supply the
colder air on the eastern slopes of the mountains. Thereafter,
guidance wants to allow for warmer air to work its way along and
east of the I-95 corridor to produce a rain/snow mix Wednesday
afternoon and evening. Further north and west, thermal profiles
indicate an all snow event, with accumulating snow looking
increasingly likely. Model ensembles support this as well, with
fairly good agreement across the board, and probabilities of
exceeding 1/3/6" all increasing run to run.
At this time, an enhanced winter storm threat exists Wednesday and
Wednesday night along and west of the Blue Ridge Mountains,
potentially resulting in a disruption to travel, while a slight
winter storm threat along and east of the I-95 corridor. With a
touch slower progression of the system, models linger precipitation
into a good portion of Wednesday night as the low pushes away from
the coast Thursday morning. There is some discrepancy in this
progression between the global guidance, so this will have to be
ironed out in the coming days. Confidence is increasing with the
potential for accumulating snow and potential impact to the area,
but exact amounts and placement of the rain/snow line carries a
lower confidence at this time. Follow our latest forecast on this
system and potential impacts at weather.gov/lwx/winter.
Upslope snow showers possible on the backside of the system across
the Alleghenies Thursday as the rest of the area favors dry
conditions and below normal temperatures through Thursday night as
high pressure nudges back into the region.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
Low clouds and fog are slowly spreading across central MD at
sunrise, primarily affecting DCA, BWI, and MTN. Localized LIFR
conditions are occurring.
Restrictions should part by mid-late morning, with VFR
conditions and southerly winds 5-10 kt through tonight. A shower
or sprinkle could cross the area tonight ahead of a cold front,
but no impacts are expected. Based on review of additional model
guidance, have added LLWS to the TAFs tonight as a low level jet
passes overhead. However, it will be marginal and may depend on
whether surface winds can become light. The front will cross on
Sunday, and west winds could briefly gust to 20 kt.
SubVFR conditions possible late Sunday night into Monday as low
pressure tracks across the Carolinas, spreading precipitation
over the terminals. MTN, BWI and DCA are more likely to
just see rain, while IAD, MRB and CHO could encounter a mix of
with snow. Still a lot of uncertainty with this system, although
precipitation should exit during the afternoon.
VFR conditions expected Tuesday and Tuesday night as high pressure
dominates to the north. Low pressure will approach to our south and
east Wednesday and Wednesday night, with sub VFR conditions becoming
increasingly likely with wintry precipitation overspreading the
terminals.
&&
.MARINE...
South winds will remain in place through tonight. Could see an
increase in winds overnight, especially on the bay. Can't rule
out SCA conditions, but am not confident enough to issue one at
this time since air temperatures will be warmer than the water
resulting in poor mixing. A cold front will move over the
waters Sunday, shifting the wind to the west-northwest. At this
time, sub-SCA conditions look to be the most likely scenario
since warm temperatures will persist, but a brief period of 20
kt gusts will be possible. Low pressure passing to our south
on Monday may yield SCA conditions over portions of the waters
along with moderate rainfall. Northwest winds may continue to
reach SCA levels through Monday night.
High pressure north of the waters Tuesday and Tuesday night will
allow for northerly winds to turn northeasterly, remaining light and
sub SCA. Low pressure will track to the south and east of the waters
Wednesday and Wednesday night, overspreading rain/snow across the
area, and increasing the chances for SCA gusts over the waters as
the gradient tightens.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...BKF
AVIATION...ADS/BKF
MARINE...ADS/BKF
Hazardous weather outlook, Dec 12, 5:17 AM EST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
517 AM EST Sat Dec 12 2020
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-131030-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
517 AM EST Sat Dec 12 2020
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a slight winter storm threat for Wednesday and Wednesday
night. If the threat materializes, it may cause travel disruptions.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-131030-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
517 AM EST Sat Dec 12 2020
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a slight winter storm threat for Monday. If the threat
materializes, it may cause travel disruptions, including during
the morning commute Monday.
There is an enhanced winter storm threat for Wednesday and
Wednesday night. The primary threat is disruption to travel.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-131030-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
517 AM EST Sat Dec 12 2020
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a slight winter storm threat for Monday. If the threat
materializes, it may cause travel disruptions, including during
the morning commute Monday.
There is an enhanced winter storm threat for Wednesday and
Wednesday night. The primary threat is disruption to travel.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.